Overview
Why Aspirin Overdose Demands a Different Response
A patient with salicylate toxicity may be breathing rapidly and have an alkalemic arterial pH while already developing serious cellular toxicity.
CNPLE
CNPLE
A patient with salicylate toxicity may be breathing rapidly and have an alkalemic arterial pH while already developing serious cellular toxicity. The respiratory alkalosis is not reassurance: salicylate is driving the hyperventilation, while mitochondrial dysfunction is generating metabolic acids at the same time. A falling pH changes the drug's distribution, allowing more non-ionised salicylate to enter the brain. Management therefore has two linked aims: keep the blood mildly alkaline to limit CNS penetration and make the urine alkaline to increase renal elimination. Potassium replacement, appropriate fluid support, glucose treatment for neurological symptoms, and protection of compensatory ventilation are part of the same strategy. A single serum concentration cannot establish safety; delayed absorption, chronic exposure, acid-base status, and the patient's neurological and respiratory condition determine urgency. In Canada, involve the applicable provincial or regional poison centre early and interpret reported concentrations in mmol/L.
Unlock full lesson + practice questions
5 more sections with scenarios, priorities, and review drills.
Final rapid review before practice
Next study step
Finish the lesson first, then choose a focused activity to apply what you just reviewed.
Continue studying
Sign in to save progress on this lesson.
Unlock the interactive lesson quiz with a plan that includes this CNPLE pathway. You can still explore topic-filtered questions from the bank hubs below.